Invasive Streptococcal A Infections and Intravenous Immunoglobulin

Invasive Streptococcal A Infections and Intravenous Immunoglobulin

A middle aged woman presented with a one day history of swollen, painful red thigh after a prodromal sore throat. She had a exquisitely tender left thigh and knee with cellulitis. She was apyrexial, with normal heart rate and blood pressure, but had a respiratory rate of 24. She had a neutrophilia (28), elevated CRP, hyperlactataemia (4.1) an acute kidney injury (creat 170) and a mild coagulopathy. She was given analgesia, broad spectrum antibiotics (including clindamycin) and underwent a CT thigh which showed muscle swelling in the anterior compartment with fluid tracking up to the hip. Knee aspirate showed large number of gram positive cocci, later confirmed as Streptococcus A. Two hours into her admission the inflammation was involving the groin. She underwent exploration and debridement in theatre, and was noradrenaline dependent postoperatively. She was commenced on intravenous immunoglobulin on the same day. She required further debridement of the leg and lower abdomen on day 3. She gradually weaned off support, and underwent several more operations for closure of wounds and reconstructive surgery.

What is the role of IVIG in Invasive Streptococcal Infections

Read More »

Management of Life-Threatening Tricyclic Antidepressant Overdose

Management of Life-Threatening Tricyclic Antidepressant Overdose

A 44-year-old lady was brought to ED by ambulance after her partner found her drowsy in her bedroom with multiple empty packets of Amitriptyline scattered around the bed. The ambulance crew found no other medications in the immediate vicinity. Her partner had last seen her two hours previously that evening and described a history of depression, previous overdoses and chronic alcohol excess.  On arrival in ED, her airway was self-maintained but she had signs of vomitus around her mouth and smelled strongly of alcohol. Heart rate was 125, NIBP 92/38 and ECG showed sinus rhythm with prolonged PR and QRS intervals (240ms and 200ms, respectively). ABG showed a metabolic acidosis with lack of respiratory compensation, with hyperlactataemia (4.1). GCS was 9 (E2M5V2) although she appeared agitated with bilaterally dilated pupils. There was no external evidence of injury. The impression was of life-threatening Tricyclic Antidepressant (TCA) overdose within the last 2 hours along with alcohol ingestion.

What are the main features of a Tricyclic Antidepressant overdose? What treatment options are available?

Read More »

Pulmonary Vasculitis and Haemorrhage

Pulmonary Vasculitis and Haemorrhage: The Role of Plasmapharesis

A 65 year old woman investigated for malaise by her GP and found to have a creatinine of 993 and urea of 47.3. She was admitted to hospital to await renal assessment and commencement of dialysis, but became acutely breathless and hypoxic. CXR showed bilateral pulmonary consolidation. She was intubated due to her respiratory failure and frank blood was suctioned from her tracheal tube. Investigations for pulmonary-renal syndromes led to a positive cANCA and a presumptive diagnosis of Wegener’s granulomatosis. She was pulsed with methylprednisolone and commenced plasmapheresis. Despite this she continued to deteriorate and subsequently died.

What is the role of plasmapheresis in pulmonary vasculitides and pulmonary haemorrhage?

Read More »

Organ Donation After Cardiac Death

DCD Organ Donation: Eligibility and Contra-indications

A 35 year old man sustained a severe penetrating traumatic brain injury. His injuries were deemed to be unsurvivable, but he was not brainstem dead. He was on the organ donor register, and his family were keen to proceed with donation. He was admitted to the ICU to manage his end of life care and facilitate organ donation after circulatory death.

What are the eligibility criteria and contra-indications to organ donation after circulatory death?Read More »